Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS El Paso, TX

August 1, 2018Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 1, 2018, 2:23 PM MDT for Grant County, New Mexico. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 2:23 PM MDT (20:23 UTC)
Expired
Aug 1, 2018, 3:15 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, NM

The radar

The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:25 PM MDTHAIL 0.881 S Silver City, NM
Aug 1, 2:36 PM MDTHAIL 11 Wnw Silver City, NMALSO HALF INCH OF RAIN IN 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KEPZ 012023
SVREPZ
NMC017-012115-
/O.NEW.KEPZ.SV.W.0039.180801T2023Z-180801T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
223 PM MDT WED AUG 1 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in south central New Mexico...

* Until 315 PM MDT.

* At 223 PM MDT, a severe thunderstorm was located over Silver City,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tyrone Mine...
  Silver City...
  Arenas Valley...
  Little Walnut Village...
  Tyrone...
  Santa Clara...
  and Mangas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3274 10816 3260 10826 3264 10846 3284 10838
      3284 10818
TIME...MOT...LOC 2023Z 141DEG 2KT 3276 10829 

HAIL...1.00IN
WIND...60MPH
 
$$

DENNHARDT
2 follow-up statements
148 
WWUS54 KEPZ 012047
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
247 PM MDT WED AUG 1 2018

NMC017-012115-
/O.CON.KEPZ.SV.W.0039.000000T0000Z-180801T2115Z/
Grant NM-
247 PM MDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL GRANT COUNTY...

At 247 PM MDT, a severe thunderstorm was located near Silver City,
and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Little Walnut Village...
Tyrone Mine...
Silver City...
Tyrone...
and Mangas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3273 10822 3262 10838 3264 10846 3284 10838
      3284 10818
TIME...MOT...LOC 2047Z 159DEG 4KT 3280 10830 

HAIL...1.00IN
WIND...60MPH
 
$$

DENNHARDT
345 
WWUS54 KEPZ 012112
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
312 PM MDT WED AUG 1 2018

NMC017-012121-
/O.EXP.KEPZ.SV.W.0039.000000T0000Z-180801T2115Z/
Grant NM-
312 PM MDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY WILL
EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Flooding is expected to continue dispite the storm weakening. Be 
aware of flooded roadways around Silver City.

LAT...LON 3273 10822 3262 10838 3264 10846 3284 10838
      3284 10818
TIME...MOT...LOC 2111Z 141DEG 2KT 3281 10831 

$$

DENNHARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:14 AM MDT, 10 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 4:14 AM MDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
414 AM MDT Wed Aug 1 2018

.SYNOPSIS...
High pressure aloft will bring seasonably warm weather across
southern New Mexico and west Texas today through early next week.
However sufficient moisture will flow into the region for a few
mainly afternoon and evening thunderstorms most of the period.

&&

.DISCUSSION...
Large upper high was centered over central Arizona this morning
with system showing little movement through Friday. This pattern
will allow a series of weak short waves to move southward into
New Mexico and west Texas the next several days. Conversely
associated weak large scale subsidence will exist across much of
the CWA...especially areas east of the Rio Grande. At the surface
the typical large thermal heat low covering the western United
States will combine with high pressure east of the Rockies to
force moist air in the lower boundary layer with dewpoints mostly
staying above 50 F. This will keep air mass unstable with CAPE's
around 500 to 1000 J/kg and with higher values mostly high
mountains and western zones. Overall expect this situation to
result in mainly mountain area thunderstorms developing in the
afternoon with activity spreading to the lowlands in the late
afternoon and evening via outflow boundaries and passing
disturbances aloft moving north to south. With precipitable water
mostly above an inch except locally heavy rains to be primary
hazard. However DCAPE values above 1000 J/kg indicate potential
for isolated damaging downbursts with hail also possible for areas
with higher instability.

Sunday through Tuesday upper high center drifts into New Mexico
before shifting into the southern Utah vicinity. Associated
subsidence plus inflow of warmer more stable continental air aloft
from the east and northeast will inhibit convection and cause
seasonably warm mostly dry weather across the CWA early next
week.

&&

.AVIATION...Valid 01/12z-02/12z.
A few areas of IFR or MVFR ceilings and visibility in showers and
thunderstorms mainly from 20z-03z. Several storms may produce
wind gusts to 60 kt. Otherwise mostly VFR conditions with skies
SCT-BKN060-100 and surface winds around 5-15 KT.

&&

.FIRE WEATHER...
High pressure aloft will bring seasonably warm weather across
southern New Mexico and west Texas today through early next week.
However sufficient moisture will flow into the region for a few
mainly afternoon and evening thunderstorms most of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  74  99  74 /   0  20   0  30
Sierra Blanca           94  70  96  71 /   0  20  20  20
Las Cruces              93  69  96  69 /   0  30   0  40
Alamogordo              93  70  94  70 /  10  40  10  40
Cloudcroft              71  54  73  55 /  40  50  30  50
Truth or Consequences   92  69  94  70 /  30  40  20  50
Silver City             86  63  89  63 /  40  50  40  60
Deming                  94  69  97  69 /  10  40  10  40
Lordsburg               93  70  95  70 /  20  40  30  50
West El Paso Metro      95  73  98  73 /   0  20   0  30
Dell City               96  71  99  71 /   0  30  20  30
Fort Hancock            97  72 100  74 /   0  20  10  20
Loma Linda              92  68  93  69 /   0  20  10  30
Fabens                  96  71  99  72 /   0  20   0  30
Santa Teresa            94  72  97  72 /   0  20   0  30
White Sands HQ          93  70  95  71 /   0  40   0  40
Jornada Range           94  67  96  69 /   0  40   0  40
Hatch                   94  68  96  69 /   0  40   0  50
Columbus                95  71  97  71 /   0  20  10  30
Orogrande               94  71  96  72 /   0  40  10  40
Mayhill                 79  58  81  59 /  40  50  30  50
Mescalero               80  59  82  59 /  40  50  30  50
Timberon                79  59  80  60 /  40  50  30  50
Winston                 86  59  88  60 /  50  50  40  60
Hillsboro               88  65  93  66 /  30  50  40  60
Spaceport               92  67  95  69 /  10  40  10  50
Lake Roberts            84  57  87  58 /  50  50  50  60
Hurley                  88  64  91  64 /  40  50  30  50
Cliff                   92  63  94  65 /  40  50  40  50
Mule Creek              90  64  93  65 /  30  50  40  50
Faywood                 89  65  92  66 /  30  50  30  50
Animas                  94  70  96  69 /  20  30  30  50
Hachita                 94  69  96  69 /  10  30  20  40
Antelope Wells          93  67  95  67 /  10  30  20  40
Cloverdale              89  66  92  65 /  10  30  30  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash

In the hours before

Special weather statement, Aug 1, 1:47 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
147 PM MDT WED AUG 1 2018

NMZ401>403-012030-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
147 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 230 PM
MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Tyrone, moving southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tyrone Mine, Jacks Peak, Tyrone, White Signal, Hurley, Mangas Valley
and Silver City.

LAT...LON 3277 10840 3270 10813 3252 10824 3256 10848
      3258 10848
TIME...MOT...LOC 1946Z 045DEG 6KT 3264 10831

DENNHARDT
Local storm report, Aug 1, 1:58 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 SE CAMP THUNDERBIRD   32.94N 108.02W
08/01/2018  E0.75 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1800069

GRZYWACZ
Special weather statement, Aug 1, 2:12 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
212 PM MDT WED AUG 1 2018

NMZ401-402-012100-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
212 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
300 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pinos Altos, or 7 miles south of Lake Roberts,
moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Little Walnut Village, Pinos Altos, Cherry Creek Campground, McMillan
Campground and Portions of the Gila Wilderness.

LAT...LON 3297 10808 3285 10809 3281 10837 3304 10834
TIME...MOT...LOC 2012Z 095DEG 7KT 3292 10818

DENNHARDT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:04 PM MDTSpecial Weather StatementEPZ41 min
Jul 31, 7:58 PM MDTSpecial Weather StatementEPZ32 min
Aug 1, 12:55 PM MDTSevere Thunderstorm WarningEPZGrant50 min
Aug 1, 1:18 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 1, 1:26 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 1, 1:42 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 1, 1:47 PM MDTSpecial Weather StatementEPZGrant43 min
Aug 1, 1:48 PM MDTSevere Thunderstorm WarningEPZGrant21 min
Aug 1, 2:12 PM MDTSpecial Weather StatementEPZGrant48 min
Aug 1, 2:36 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 1, 2:45 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 1, 2:56 PM MDTSevere Thunderstorm WarningEPZGrant34 min
Aug 1, 2:59 PM MDTSpecial Weather StatementEPZOtero31 min
Aug 1, 3:09 PM MDTSpecial Weather StatementEPZSierra51 min
Aug 1, 3:20 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 1, 3:26 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo25 min
Aug 1, 3:40 PM MDTSpecial Weather StatementEPZOtero50 min
Aug 1, 3:55 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 1, 4:12 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 1, 4:12 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Aug 1, 4:47 PM MDTSpecial Weather StatementEPZOtero28 min
Aug 1, 4:59 PM MDTSpecial Weather StatementEPZSierra46 min
Aug 1, 5:26 PM MDTSpecial Weather StatementEPZHidalgo49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.